Virginia, 2014

Damaging Winds in Virginia, April 25, 2014

April 25, 2014 · NWS AKQ · 3 events in 3 counties and zones

An area of low pressure and an attendant cold front crossed the Mid-Atlantic Region on April 25, producing severe wind gusts over central Virginia during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

An area of low pressure and an attendant cold front crossed the Mid-Atlantic Region on April 25, producing severe wind gusts over central Virginia during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 25, 2:38 PM EST, 37 minutes earlier.

Area forecast discussion, Apr 25, 2:38 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
338 PM EDT FRI APR 25 2014

.SYNOPSIS...
LOW PRESSURE TRACKS ACROSS THE NORTHERN MID ATLANTIC THIS
AFTERNOON AND EVENING AND EXITS THE DELMARVA COAST AROUND MIDNIGHT.
A COLD FRONT DROPS ACROSS THE REGION SATURDAY NIGHT...WITH HIGH
PRESSURE BUILDING IN FROM THE GREAT LAKES SUNDAY. PERIODS OF
UNSETTLED WEATHER ARE EXPECTED NEXT WEEK AS A COMPLEX AREA OF LOW
PRESSURE TRACKS FROM THE CENTRAL TO THE EASTERN UNITED STATES.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
THE LATEST WV IMAGERY INDICATES A POTENT SHORTWAVE TROUGH TRACKING
ACROSS THE CENTRAL APPALACHIANS. AT THE SURFACE...A 1004MB
SURFACE LOW IS NEAR LAKE ERIE...WITH A ~4MB/3HR PRESSURE FALLS
OCCURRING ACROSS CENTRAL VA/NC. A COLD FRONT (PRIMARILY A DEWPOINT
BOUNDARY) EXTENDS SOUTHWARD THROUGH THE SRN APPALACHIANS. THE
WARM FRONTAL STRUCTURE REMAINS RATHER COMPLEX WITH DEWPOINTS
RANGING FROM THE UPPER 20S OVER THE LOWER MD ERN SHORE TO THE
UPPER 50S/LOW 60S OVER S-CENTRAL VA AND NE NC.

THE MID-LEVEL TROUGH IS PROGGED TO LIFT NE THROUGH THE EASTERN
GREAT LAKES DURING THE LATE AFTERNOON AND EVENING. THIS WILL
CONTINUE TO DRAW MOISTURE N OVER THE MID ATLANTIC REGION. WV
IMAGERY SHOWS A DRY CONVEYOR PUNCHING INTO WRN NC THIS AFTERNOON.
THIS HAS CREATED AN UNSTABLE THERMODYNAMIC PROFILE AS IT
OVERSPREADS RICHER LOW-LEVEL MOISTURE. HEIGHT FALLS AHEAD OF THE
TROUGH WILL CONTRIBUTE TO MID-LEVEL COOLING AND WILL ALSO RESULT
IN RATHER ROBUST VERTICAL MOTION. THE 25/17Z HRRR TRACKS
CONVECTION ACROSS THE LOCAL AREA THROUGH THE LATE AFTERNOON AND
LARGELY OFF THE COAST BY 03Z...WITH LINGERING SHOWERS OVER THE
EASTERN SHORE THROUGH 06Z...BEFORE THE DRY BOUNDARY OVERSPREADS
THE AREA.

AS FOR THE SEVERE POTENTIAL...THE GREATEST THREAT REMAINS ACROSS
SE VA/NE NC WHERE THE BEST COMBINATION OF DYNAMICAL AND
THERMODYNAMIC FORCING OCCURS. 0-6KM DEEP LAYER SHEAR PER SPC
ANALYSIS IS 40-50KT AND THIS SHOULD BE SUFFICIENT TO PRODUCE
ORGANIZED CLUSTERS OF STORMS. WIND WILL BE THE GREATEST
THREAT...BUT THE COMBINATION OF DEEP LIFT AND WBZ HEIGHTS AROUND
10 KFT WILL MAKE LARGE HAIL POSSIBLE. THERE IS A THREAT FOR
ISOLATED TORNADOES WITH LOW-LEVEL DIRECTIONAL SHEAR RESULTING FROM
A SURFACE LOW DEVELOPING OVER W-CENTRAL NC. THE SEVERE THREAT
SHOULD END W-E THROUGH 01Z.

THE SKY WILL QUICKLY CLEAR FROM W-E DURING THE LATE EVENING AND
OVERNIGHT HOURS. LOWS SHOULD RANGE FROM THE UPPER 40S NW...TO THE
UPPER 50S SE.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
SATURDAY SHOULD BEGIN MOSTLY SUNNY...BEFORE CLOUDS INCREASE
(ESPECIALLY N) AHEAD OF A COLD FRONT APPROACHING FROM THE NW. THIS
FRONTAL PASSAGE SHOULD MAINLY BE DRY. HOWEVER...A SLIGHT CHC POP
WILL BE INCLUDED FOR THE LOWER MD EASTERN SHORE. HIGHS SHOULD
RANGE FROM THE LOW/MID 70S NE (LOCALLY COOLER ALONG THE IMMEDIATE
COAST)...TO AROUND 80 ALONG AND W OF I-95.

THE COLD FRONT DROPS THROUGH THE AREA SATURDAY NIGHT...WITH HIGH
PRESSURE BUILDING IN FROM THE GREAT LAKES SUNDAY. LOWS SHOULD RANGE
FROM THE MID 40S TO LOW 50S SATURDAY NIGHT...WITH HIGHS SUNDAY
AFTERNOON IN THE LOW/MID 60S NE TO LOW/MID 70S SW UNDER A MOSTLY
SUNNY/CLEAR SKY.

HIGH PRESSURE SHIFTS TO THE NE SUNDAY NIGHT AND MONDAY ALLOWING A
WARM FRONT TO SLOWLY LIFT N. CLOUDS SHOULD INCREASE LATE SUNDAY
NIGHT INTO MONDAY...WITH SLIGHT CHC/LOW-END CHC POPS INTO WESTERN
PORTIONS BY MONDAY AFTERNOON. LOWS SUNDAY NIGHT SHOULD RANGE FROM
THE MID 40S TO LOW 50S...FOLLOWED BY HIGHS MONDAY IN THE LOW 60S
NE...TO AROUND 70 SW.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
MODELS CONTINUE THE TREND FOR AN EXTENDED PERIOD OF UNSETTLED
WX MOST OF NEXT WEEK DUE TO A HIGHLY AMPLIFIED/BLOCKY PATTERN.

TODAYS MODELS TAKE MAIN UPR LEVEL LOW FARTHER NORTH & WEST OF
THE MTS TUE / WED THAN PREVIOUS RUNS DID. FORECAST BECOMES RATHER
PROBLEMATIC DUE TO THE INITIAL COOL WEDGE THAT SETS UP TUES WITH
A SECONDARY EAST COAST SHOOTER DEVELOPS ALLOWING A TRIPLE POINT TO
MOVE ACROSS SERN VA/NE NC ERLY WED. WHAT THIS CHANGE DOES IS ALLOW
THE WARM FRONT TO LIFT FARTHER NORTH INTO VA PULLING WARMER & MORE
HUMID AIR NORTH (BUT HOW FAR GIVEN PTNTL PIEDMONT WEDGE???). WILL
BE ADDING CHANCE OF TSTORMS ACROSS SERN SECTIONS WED AFTRN.

THIS COASTAL LOW PROGGED TO BECOME THE MORE DOMINANT LOW AS IT MOVES
NE ALONG THE COAST THURSDAY NIGHT AND FRIDAY. TRAILING COLD FRONT
PROGGED TO CROSS THE RGN THURSDAY TAPPING SOME OF THE GULF MOISTURE
TO THE SOUTH. UPSHOT...A RATHER WET PERIOD TUES THROUGH THUSRDAY
WITH LIKELY POPS. BEST CHCS FOR THUNDER APPEARS TO AHEAD AND ALONG
THE COLD FRNT WED NIGHT AND THURS. DRYING OUT FRI.

HIGHS TUE L-M60S NORTH...U60S-L70S SOUTH. HIGHS WED/THU/FRI U60S-M70S.
LOWS MON NITE U40S-M50S. OTW...GNRLY 50-60.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
LO PRES CROSSES THE REGION FM W TO E THIS AFTN/EVE RESULTING IN
SHRA AND TSTM DEVELOPMENT (W/PTNTL MVFR CIGS)...ALONG WITH GUSTY
SSE WINDS 20 TO 25 KT. SOME THUNDERSTORMS COULD BE STRONG TO
SEVERE AS HEATING HAS COMBINED WITH INCREASED MOISTURE TO CREATE
SOME MODERATE INSTABILITY ACROSS THE AREA. THE BEST CHANCES FOR
THE STRONGEST THUNDERSTORMS EXISTS SOUTH OF KRIC. STRONG
WINDS...HAIL...HEAVY RAIN AND LIGHTNING WILL BE POSSIBLE WITH ANY
STRONG THUNDERSTORMS. CLEARING OUT TNGT AFTER FRONTAL
PASSAGE...WITH VFR CONDS SAT INTO SUN.

A SLOW MOVING LOW PRES SYSTEM WILL SPREAD UNSETTLED WEATHER WITH
PERIODS OF RAIN NEXT WEEK...BEGINNING TUESDAY.

&&

.MARINE...
GUSTY WINDS AHEAD OF APRCHG COLD FRONT WILL CONT THE SCA HEADLINES
FOR THE BAY / RIVERS / CURRITUCK NEXT FEW HOURS. MODELS SHOWING A
DECENT SURGE BEHIND THE COLD FRONTAL PASSAGE LATER TONIGHT INTO SAT
MORNING ACROSS THE BAY...SO HEADLINES WILL CONTINUE THERE. EXPT ABT
A 2-4 HR PRD OF GUSTINESS (UP TO 30 KTS) ACROSS NRN COASTAL WATERS
SAT AFTRN WHICH WILL LIKELY RESULT IN SOME 5 FOOT SEAS OUT NR 20 NM
SO SCA REMAINS IN EFFECT THERE. OTW...HIGH PRS BUILDS ACROSS WTRS
SAT AFTRN ALLOWING CONDITIONS ACROSS THE ENTIRE MARINE AREA TO DMNSH
THRU SAT EVENING.

NEXT FRNT CROSSES THE AREA SAT NIGHT PRODUCING A 3-6 HR SURGE OF CAA
SEEN DOWN THE BAY LATE SAT NIGHT...STRNGST OVR THE MIDDLE CHES BAY.

HIGH PRESSURE TO THE NORTH RESULTS IN WNDS BCMG NE SUNDAY THEN E BY
MONDAY. HIGH PROB FOR A PROLONGED PERIOD OF ONSHORE WNDS BEGINNING
SUNDAY THROUGH WED. THIS WILL LIKELY CREATE LONG PERIOD SWELLS ALONG
WITH SEAS AOA 5 FT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR ANZ633-
     635-636-638.
     SMALL CRAFT ADVISORY UNTIL NOON EDT SATURDAY FOR ANZ630>632-
     634.
     SMALL CRAFT ADVISORY FROM 5 AM TO NOON EDT SATURDAY FOR ANZ650-
     652.

&&

SYNOPSIS...AJZ/BMD
NEAR TERM...AJZ
SHORT TERM...AJZ/BMD
LONG TERM...MPR
AVIATION...ALB/DAP
MARINE...MPR
Hazardous weather outlook, Apr 25, 2:36 PM EST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
336 PM EDT FRI APR 25 2014

NCZ012>017-030>032-102-VAZ060-061-065>071-079>083-087>098-261945-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-PRINCE EDWARD-
CUMBERLAND-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-
NEW KENT-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-
ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-
336 PM EDT FRI APR 25 2014

...TORNADO WATCH 91 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ048-049-062>064-072>078-084>086-099-100-261945-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-GOOCHLAND-HANOVER-CAROLINE-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
GLOUCESTER-MIDDLESEX-MATHEWS-ACCOMACK-NORTHAMPTON VA-
336 PM EDT FRI APR 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN
SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN
NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
SOME STORMS MAY BECOME STRONG AND WILL BE CAPABLE OF PRODUCING
HAIL...STRONG WIND GUSTS...AND MODERATE TO HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 25, 1:26 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
226 PM EDT FRI APR 25 2014

VAZ065-066-251930-
LUNENBURG-MECKLENBURG-
226 PM EDT FRI APR 25 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS MECKLENBURG AND LUNENBURG
COUNTIES THROUGH 330 PM EDT...

AT 226 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 29 MILES NORTHWEST OF
SPANISH GROVE TO 7 MILES WEST OF BUFFALO SPRINGS TO 27 MILES SOUTH OF
NELSON...OR ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST OF PHENIX
TO 5 MILES NORTH OF VIRGILINA TO CREEDMOOR...MOVING EAST AT 35 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE BUFFALO SPRINGS AROUND 235 PM
EDT...
  CLARKSVILLE AROUND 245 PM EDT...
  CHASE CITY AROUND 305 PM EDT...
  KELLS CORNER AROUND 315 PM EDT...
  REHOBOTH AROUND 320 PM EDT...
  LUNENBURG AROUND 330 PM EDT...

HAZARDS INCLUDE...
NICKEL SIZE HAIL.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3658 7872 3668 7871 3669 7868 3670 7865
      3688 7850 3707 7846 3708 7845 3708 7825
      3669 7803 3654 7804 3654 7873 3656 7874

GINGRICH
Special weather statement, Apr 25, 1:35 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
235 PM EDT FRI APR 25 2014

NCZ012-013-VAZ092-251915-
HERTFORD-NORTHAMPTON-SOUTHAMPTON-
235 PM EDT FRI APR 25 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHAMPTON...HERTFORD...
CITY OF FRANKLIN AND SOUTHAMPTON COUNTIES THROUGH 315 PM EDT...

AT 236 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
RICH SQUARE...MOVING NORTH AT 30 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR POTECASI...AND...CREEKSVILLE AT
245 PM EDT...MILWAUKEE AT 250 PM EDT...CONWAY AT 255 PM EDT...
PENDLETON AT 300 PM EDT...SEVERN AT 305 PM EDT...BOYKINS AT 310 PM
EDT.

HAZARDS INCLUDE...
NICKEL SIZE HAIL.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3623 7738 3624 7738 3626 7741 3676 7723
      3667 7694 3624 7717 3624 7721 3621 7723
      3622 7726 3621 7730

GINGRICH
Special weather statement, Apr 25, 2:10 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
310 PM EDT FRI APR 25 2014

NCZ012-VAZ048-060>063-065>071-079-080-087-252010-
AMELIA-BRUNSWICK-CHESTERFIELD-CUMBERLAND-DINWIDDIE-FLUVANNA-
GOOCHLAND-GREENSVILLE-HANOVER-HENRICO-LUNENBURG-MECKLENBURG-
NORTHAMPTON-NOTTOWAY-POWHATAN-PRINCE EDWARD-
310 PM EDT FRI APR 25 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS CENTRAL AND SOUTH CENTRAL
VIRGINIA THROUGH 415 PM EDT...

AT 309 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF
HARDWARE TO SIMPLICITY TO 10 MILES SOUTH OF RICHARDSON...OR ALONG A
LINE EXTENDING FROM 9 MILES NORTHWEST OF DILLWYN TO KEYSVILLE TO 7
MILES NORTH OF HENDERSON...MOVING EAST AT 45 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE   HARDWARE AROUND 315 PM
EDT...
  SHORES AROUND 320 PM EDT...
  BREMO BLUFF AROUND 325 PM EDT...
  FORK UNION AROUND 330 PM EDT...
  COLUMBIA AROUND 335 PM EDT...
  WELLVILLE AROUND 340 PM EDT...

HAZARDS INCLUDE...
NICKEL SIZE HAIL.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3735 7846 3768 7824 3776 7846 3786 7799
      3773 7780 3791 7773 3794 7756 3727 7740
      3698 7741 3688 7761 3686 7746 3672 7749
      3671 7743 3667 7749 3655 7743 3647 7778
      3654 7792 3654 7851 3708 7846 3737 7857

GINGRICH
Special weather statement, Apr 25, 2:33 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
333 PM EDT FRI APR 25 2014

VAZ063-070>072-083-252000-
CHESTERFIELD-HANOVER-HENRICO-KING WILLIAM-NEW KENT-
333 PM EDT FRI APR 25 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS CHESTERFIELD...HANOVER...
HENRICO...CITY OF RICHMOND...KING WILLIAM AND NEW KENT COUNTIES
THROUGH 400 PM EDT...

AT 332 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CENTRALIA...OR ABOUT OVER CHESTER...MOVING NORTHEAST AT 30 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR RICHMOND HEIGHTS AT 340 PM
EDT...VARINA...AND...MONTROSE AT 345 PM EDT...RICHMOND INTERNATIONAL
AT 350 PM EDT...FAIR OAKS...AND...SANDSTON AT 355 PM EDT.

HAZARDS INCLUDE...
SMALL HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
LOCALLY HEAVY RAINFALL.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3774 7725 3758 7704 3732 7749 3740 7760

44
Special weather statement, Apr 25, 3:01 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
401 PM EDT FRI APR 25 2014

VAZ063-071-072-083-252030-
HANOVER-HENRICO-KING WILLIAM-NEW KENT-
401 PM EDT FRI APR 25 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS HANOVER...HENRICO...CITY OF
RICHMOND...KING WILLIAM AND NEW KENT COUNTIES THROUGH 430 PM EDT...

AT 401 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MONTROSE...OR ABOUT OVER HIGHLAND SPRINGS...MOVING NORTHEAST AT 20
MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR ORAPAX FARMS AT 415 PM EDT...
WESTWOOD AT 425 PM EDT.

HAZARDS INCLUDE...
SMALL HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
LOCALLY HEAVY RAINFALL.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3778 7715 3760 7697 3741 7735 3754 7748

44
Special weather statement, Apr 25, 3:11 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
411 PM EDT FRI APR 25 2014

VAZ065>067-079-080-252115-
BRUNSWICK-DINWIDDIE-LUNENBURG-MECKLENBURG-NOTTOWAY-
411 PM EDT FRI APR 25 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS MECKLENBURG...LUNENBURG...
BRUNSWICK...DINWIDDIE AND NOTTOWAY COUNTIES THROUGH 515 PM EDT...

AT 410 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NOTTOWAY TO CLARKSVILLE...OR ALONG A LINE
EXTENDING FROM 6 MILES WEST OF BLACKSTONE TO 14 MILES SOUTH OF
REDOAK...MOVING EAST AT 35 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR
  ORAL OAKS AROUND 415 PM EDT...
  PATTERSONS STORE AROUND 420 PM EDT...
  NORTH WELLVILLE AROUND 425 PM EDT...
  PALMER SPRINGS AROUND 430 PM EDT...
  DUNDAS AROUND 435 PM EDT...
  BRACEY AROUND 440 PM EDT...

HAZARDS INCLUDE...
GUSTY WINDS OF 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS AND BLOWING AROUND LIGHT
OUTDOOR OBJECTS.

LAT...LON 3668 7870 3669 7864 3671 7864 3689 7850
      3693 7841 3715 7812 3720 7781 3719 7774
      3722 7771 3724 7758 3722 7752 3654 7804
      3654 7862 3655 7874

ZIMMERMAN

The radar

The Norfolk radar (KAKQ), 89 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Amelia

When
April 25, 3:15 PM EST
Where
Amelia County, 2.15 mi SE of Chula
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.360, -77.890

Multiple trees were downed or snapped off in the Redfield neighborhood.

Thunderstorm Wind, Powhatan

When
April 25, 3:24 PM EST
Where
Powhatan County, 0.69 mi N of Moseley
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.480, -77.780

Multiple trees were downed or uprooted.

Thunderstorm Wind, Chesterfield

When
April 25, 3:35 PM EST
Where
Chesterfield County, Bon Air
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
37.520, -77.570

Large tree was downed in Bon Air and blocking the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512309, 512310, 512311.